Nebraska, 2005

High Wind in Nebraska, March 10, 2005

March 10, 2005 · NWS LBF · 27 events in 27 counties and zones

A strong low pressure system moved through Nebraska overnight with high winds affecting the area behind the passing cold front. Northwesterly winds of 35-45 mph with gusts to 60 mph caused low visibility due to blowing dust in isolated areas.

Where it happened

Every event with a place to put it; 27 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
4
Property damage
$500,000
Crop damage
None recorded
Events
27

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

A strong low pressure system moved through Nebraska overnight with high winds affecting the area behind the passing cold front. Northwesterly winds of 35-45 mph with gusts to 60 mph caused low visibility due to blowing dust in isolated areas. The low visibility caused a multi-vehicle pile-up on Interstate 80 about 6 miles west of North Platte. The accident occurred at 2:05 pm and involved 5 semis and 3 cars. Three semis and 2 cars were engulfed in flames. The accident claimed 3 lives (indirect fatalities) and injured 4 (indirect). West bound lanes on Interstate 80 were closed for 4 hours and east bound lanes on Interstate 80 were closed for 10 hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Mar 10, 2:58 AM CST, 6 hours 32 minutes earlier.

Area forecast discussion, Mar 10, 2:58 AM CST, 6 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
258 AM CST THU MAR 10 2005

.DISCUSSION...
CURRENTLY...FRONT HAS COME THROUGH NORTHERN 2/3 OF CWA. GUSTY WINDS
40 PLUS KNOTS VITH VISBYS TO 6SM AT KLBF AND 2SM AT KOGA. AS FAR
AS THE FORECAST GOES...NAM AND GFS H5 FIELDS IN PHASE THROUGH 84 HRS
WITH EXCEPTION OF S/W ON FRI. TODAY...HIGH WINDS WILL BE THE STORY AS
STRONG WINDS ALOFT...SUBSIDENCE ON LR JET...AND DRY ADIABATIC ATM UP
TO OVER H8 WILL PROVIDE GUST POTENTIAL ON TOP OF A STRONG PRESSURE
GRADIENT AT THE SURFACE. HIGH WIND WARNING ENTIRE CWA IS THE RESULT.
WILL GO WITH LESS CLOUDS TO START DAY AS NAM ADVERTISES...NAM
INITIALIZED PW/S WITH KLBF SOUNDING BETTER THAN GFS WHICH WAS TOO
MOIST. HIGH BASED STRATOCU EXPECTED AFTER DAYTIME HEATING...MAYBE
SOMETHING WILL HIT THE GROUND UP NORTH...BUT CWA GENERALLY LOOKS DRY.
NEXT PIECE OF POLAR JET WILL BRING MID AND HIGH CLOUDS TO CWA
OVERNIGHT. THIS SETS UP NEXT WIND EVENT FRI. NAM AND GFS H5 SOLUTIONS
RANGE FROM 60M DIFFERENCE IN THE NORTHEAST TO 15M IN THE SOUTHWEST...
WITH THE NAM UNUSUALLY WITH THE LOWER HEIGHTS. H5 DIFFERENCES OVER
CWA THE RESULT OF NAM DEVELOPING CLOSED LOW OVER WI...WITH GFS AN
OPEN WAVE. THIS HAS REFLECTIONS AT THE SURFACE AND ULTIMATELY CREATES
A MUCH STRONGER PRESSURE GRADIENT OVER THE CWA IF THE NAM VERIFIES BY
A MAGNITUDE OF 10-11UBARS/KM. THESE DIFFERENCES ARE SEEN IN GUIDANCE
WINDS. EITHER WAY LOOKS LIKE AT LEAST THE WEST WILL REACH ADVISORY
CRITERIA WITH ADDITIONAL SUNSHINE AND GOOD MIXING. FORECAST THEN
SWITCHES TO PATTERN CHANGE AND CHANCES FOR SNOW AFTER FROPA AROUND
18Z SAT. THROUGH 12Z SUN...GFS AND NAM H5 FIELDS AND SFC FIELDS VERY
SIMILAR...PLACING SFC LOW OVER NORTHERN TX. THIS RESULTS IN UPSLOPE
IN ADVANCE OF APPROACHING S/W LATE SAT NIGHT. GFS AS USUAL MORE
MOISTURE...BUT GFS AND NAM SOUNDINGS AND CROSS SECTIONS SHOW LIFT IN
DENDRIDIC LAYER SO HAVE INCREASED POPS AND GONE WITH ALL SNOW LATE
SAT NIGHT THRU SUN. MODELS DO NOT YIELD MUCH CONFIDENCE IN DAY TO DAY
WX IN THE EXTENDED...SO FORECAST FOLLOWS PERSISTENCE WITH IDEA OF
GENERAL TROUGHINESS OVER THE WEST.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...HIGH WIND WARNING...14Z THURS TO
00Z FRI NEZ004>010-022>029-035>038-056>059-069>071

&&

JMC
Hazardous weather outlook, Mar 10, 3:44 AM CST, 5 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
344 AM CST THU MAR 10 2005

NEZ004>010-022>028-035>038-056>059-069>071-094-111200-
ARTHUR NE-BLAINE NE-BOYD NE-BROWN NE-CHASE NE-CUSTER NE-DEUEL NE-
EASTERN CHERRY NE-FRONTIER NE-GARDEN NE-GARFIELD NE-GRANT NE-
HAYES NE-HOLT NE-HOOKER NE-KEITH NE-KEYA PAHA NE-LINCOLN NE-LOGAN NE-
LOUP NE-MCPHERSON NE-PERKINS NE-ROCK NE-SHERIDAN NE-THOMAS NE-
WESTERN CHERRY NE-
INCLUDING THE CITIES OF...AINSWORTH...ARNOLD...ARTHUR...BASSETT...
BIG SPRINGS...BREWSTER...BROKEN BOW...BURWELL...CHAPPELL...CURTIS...
GORDON...GRANT...HAY SPRINGS...HAYES CENTER...IMPERIAL...MULLEN...
NORTH PLATTE...ONEILL...OGALLALA...OSHKOSH...RUSHVILLE...SPENCER...
SPRINGVIEW...STAPLETON...TAYLOR...THEDFORD...TRYON AND VALENTINE
344 AM CST THU MAR 10 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL
NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

...HIGH WIND WARNING IN EFFECT FROM 7 AM MST (8 AM CST) TO 5 PM MST
(6 PM CST) TODAY...

STRONG WINDS WILL OCCUR IN WESTERN AND NORTH CENTRAL NEBRASKA
TODAY DUE TO A TIGHT SURFACE PRESSURE GRADIENT. SUSTAINED WINDS ARE
EXPECTED TO BE IN THE 35 TO 45 MPH RANGE WITH GUSTS TO NEAR 60 MPH
POSSIBLE. MOTORISTS SHOULD USE EXTRA CAUTION AS TRAVELING MAY BECOME
HAZARDOUS. THE STRONG WINDS MAY ALSO PRODUCE AREAS OF BLOWING DUST
CAUSING REDUCED VISIBILITY AND AN ADDITIONAL HAZARD TO MOTORISTS. THE
WINDS WILL DIMINISH TOWARD 6 PM CST (5 PM MST) WITH THE APPROACH OF
SUNSET.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

LONGER RANGE FORECAST MODELS ARE TRENDING TOWARD A COOLER AND WETTER
PATTERN FOR EARLY TO MIDDLE NEXT WEEK. SNOWFALL ACCUMULATIONS LOOK
POSSIBLE ACROSS THE OUTLOOK AREA SUNDAY INTO WEDNESDAY...AND THIS
TREND WILL CONTINUE TO BE MONITORED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS MAY BE NEEDED TODAY TO REPORT WIND SPEEDS AND
POSSIBLE VISIBILITY REDUCTIONS FROM BLOWING DUST.

KAR

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

27 high wind. Local standard time, as filed.

High Wind, Blaine

When
March 10, 9:30 AM CST to 7:00 PM CST
Where
Blaine forecast zone
Measured
40 kt (46 mph) estimated sustained
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.913, -99.977 (the zone’s center; the record gives no point)

High Wind, Boyd

When
March 10, 9:30 AM CST to 7:00 PM CST
Where
Boyd forecast zone
Measured
40 kt (46 mph) estimated sustained
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.900, -98.766 (the zone’s center; the record gives no point)

High Wind, Brown

When
March 10, 9:30 AM CST to 7:00 PM CST
Where
Brown forecast zone
Measured
40 kt (46 mph) measured sustained
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.430, -99.929 (the zone’s center; the record gives no point)

High Wind, Chase

When
March 10, 9:30 AM CST to 7:00 PM CST
Where
Chase forecast zone
Measured
40 kt (46 mph) measured sustained
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.524, -101.698 (the zone’s center; the record gives no point)

High Wind, Custer

When
March 10, 9:30 AM CST to 7:00 PM CST
Where
Custer forecast zone
Measured
40 kt (46 mph) measured sustained
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.394, -99.726 (the zone’s center; the record gives no point)

High Wind, Eastern Cherry

When
March 10, 9:30 AM CST to 7:00 PM CST
Where
Eastern Cherry forecast zone
Measured
40 kt (46 mph) measured sustained
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.545, -101.119 (the zone’s center; the record gives no point)

High Wind, Frontier

When
March 10, 9:30 AM CST to 7:00 PM CST
Where
Frontier forecast zone
Measured
40 kt (46 mph) estimated sustained
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.530, -100.394 (the zone’s center; the record gives no point)

High Wind, Garfield

When
March 10, 9:30 AM CST to 7:00 PM CST
Where
Garfield forecast zone
Measured
40 kt (46 mph) estimated sustained
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.914, -98.991 (the zone’s center; the record gives no point)

High Wind, Grant

When
March 10, 9:30 AM CST to 7:00 PM CST
Where
Grant forecast zone
Measured
40 kt (46 mph) estimated sustained
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.915, -101.740 (the zone’s center; the record gives no point)

High Wind, Hayes

When
March 10, 9:30 AM CST to 7:00 PM CST
Where
Hayes forecast zone
Measured
40 kt (46 mph) estimated sustained
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.525, -101.062 (the zone’s center; the record gives no point)

High Wind, Holt

When
March 10, 9:30 AM CST to 7:00 PM CST
Where
Holt forecast zone
Measured
40 kt (46 mph) measured sustained
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.456, -98.784 (the zone’s center; the record gives no point)

High Wind, Hooker

When
March 10, 9:30 AM CST to 7:00 PM CST
Where
Hooker forecast zone
Measured
40 kt (46 mph) estimated sustained
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.916, -101.135 (the zone’s center; the record gives no point)

High Wind, Keith

When
March 10, 9:30 AM CST to 7:00 PM CST
Where
Keith forecast zone
Measured
40 kt (46 mph) measured sustained
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.199, -101.661 (the zone’s center; the record gives no point)

High Wind, Keya Paha

When
March 10, 9:30 AM CST to 7:00 PM CST
Where
Keya Paha forecast zone
Measured
40 kt (46 mph) estimated sustained
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.879, -99.712 (the zone’s center; the record gives no point)

High Wind, Lincoln

When
March 10, 9:30 AM CST to 7:00 PM CST
Where
Lincoln forecast zone
Measured
40 kt (46 mph) measured sustained
Injuries
4 direct, 0 indirect
Property damage
$500,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.048, -100.745 (the zone’s center; the record gives no point)

High Wind, Logan

When
March 10, 9:30 AM CST to 7:00 PM CST
Where
Logan forecast zone
Measured
40 kt (46 mph) estimated sustained
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.567, -100.483 (the zone’s center; the record gives no point)

High Wind, Loup

When
March 10, 9:30 AM CST to 7:00 PM CST
Where
Loup forecast zone
Measured
40 kt (46 mph) estimated sustained
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.914, -99.454 (the zone’s center; the record gives no point)

High Wind, McPherson

When
March 10, 9:30 AM CST to 7:00 PM CST
Where
McPherson forecast zone
Measured
40 kt (46 mph) estimated sustained
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.568, -101.060 (the zone’s center; the record gives no point)

High Wind, Perkins

When
March 10, 9:30 AM CST to 7:00 PM CST
Where
Perkins forecast zone
Measured
40 kt (46 mph) estimated sustained
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.851, -101.650 (the zone’s center; the record gives no point)

High Wind, Rock

When
March 10, 9:30 AM CST to 7:00 PM CST
Where
Rock forecast zone
Measured
40 kt (46 mph) estimated sustained
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.421, -99.450 (the zone’s center; the record gives no point)

High Wind, Thomas

When
March 10, 9:30 AM CST to 7:00 PM CST
Where
Thomas forecast zone
Measured
40 kt (46 mph) measured sustained
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.914, -100.556 (the zone’s center; the record gives no point)

High Wind, Western Cherry

When
March 10, 9:30 AM CST to 7:00 PM CST
Where
Western Cherry forecast zone
Measured
40 kt (46 mph) estimated sustained
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.545, -101.119 (the zone’s center; the record gives no point)

High Wind, Wheeler

When
March 10, 9:30 AM CST to 7:00 PM CST
Where
Wheeler forecast zone
Measured
40 kt (46 mph) estimated sustained
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.915, -98.528 (the zone’s center; the record gives no point)

High Wind, Arthur

When
March 10, 10:30 AM MST to 8:00 PM MST
Where
Arthur forecast zone
Measured
40 kt (46 mph) estimated sustained
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.569, -101.696 (the zone’s center; the record gives no point)

High Wind, Deuel

When
March 10, 10:30 AM MST to 8:00 PM MST
Where
Deuel forecast zone
Measured
40 kt (46 mph) estimated sustained
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.112, -102.334 (the zone’s center; the record gives no point)

High Wind, Garden

When
March 10, 10:30 AM MST to 8:00 PM MST
Where
Garden forecast zone
Measured
40 kt (46 mph) estimated sustained
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.619, -102.335 (the zone’s center; the record gives no point)

High Wind, Sheridan

When
March 10, 10:30 AM MST to 8:00 PM MST
Where
Sheridan forecast zone
Measured
40 kt (46 mph) estimated sustained
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.505, -102.409 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2005Every state in 2005This day in weather historyWarnings in Nebraska, March 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5440361, 5440362, 5440363, 5440364, 5440365, 5440367, 5440368, 5440370, 5440371, 5440372, 5440373, 5440374, 5440375, 5440376, 5440377, 5440452, 5440453, 5440454, 5440455, 5440456, 5440458, 5440459, 5440460, 5440360, 5440366, 5440369, 5440457.